Louisiana, 2014Tornado and Hail in Louisiana, December 23, 2014
December 23, 2014 · NWS LIX · 5 events in 4 counties and zones
Strong low pressure developed over southern Texas and moved toward northern Mississippi during the daytime hours. The associated cold front moved through an unstable airmass, triggering scattered thunderstorms across southern Mississippi and southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure developed over southern Texas and moved toward northern Mississippi during the daytime hours. The associated cold front moved through an unstable airmass, triggering scattered thunderstorms across southern Mississippi and southeast Louisiana. A few of the storms were severe with at least one tornado reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 23, 4:18 AM CST, 4 hours 48 minutes earlier.
Area forecast discussion, Dec 23, 4:18 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
418 AM CST TUE DEC 23 2014
.SHORT TERM...
WATER VAPOR IMAGERY THIS MORNING SHOWS A BROAD REGION OF ENHANCED
OMEGA DEVELOPING ACROSS THE GULF SOUTH IN RESPONSE TO A STRONG
UPPER LEVEL JET ROUNDING THE BASE OF A TROUGH OVER THE PLAINS. LOW
LEVEL CYCLOGENESIS HAS INITIATED OVER SOUTHERN TEXAS...AND THIS
LOW WILL CONTINUE TO DEEPEN AS IT MOVES TO THE EAST-NORTHEAST. IN
ADVANCE OF THIS LOW...WARM FRONTAL PROCESSES HAVE ALLOWED FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE FORECAST
AREA IN THE LAST FEW HOURS. THIS CONVECTION WILL CONTINUE THROUGH
THE MORNING HOURS AS THE LOW APPROACHES AND UPPER LEVEL FORCING
INCREASES. 700MB OMEGA WILL GENERALLY RANGE FROM -5 TO -15 MB/S.
THIS AMOUNT OF LIFT IS SUFFICIENT TO SUPPORT SOME DEEPER
CONVECTION DURING THE MORNING HOURS. THERE IS A STABLE LAYER STILL
IN PLACE IN THE LOW LEVELS...AS NOTED BY SOME FOG LINGERING OVER
THE SOUTHERN HALF OF THE FORECAST AREA. THROUGH AROUND 15Z...THIS
STABLE LAYER WILL KEEP THE RISK OF SURFACE BASED THUNDERSTORMS AT
BAY. HOWEVER...EVEN WITH AMPLE CLOUD COVER IN PLACE...THE
ATMOSPHERE WILL WARM ENOUGH TO BECOME FULLY DESTABILIZED BETWEEN
15Z AND 18Z THIS MORNING. THUS...SURFACE BASED CONVECTION WILL
BECOME MORE LIKELY BY LATE MORNING...AND EXPECT TO SEE THIS RISK
CONTINUE TO INCREASE INTO THE AFTERNOON HOURS AS TEMPERATURES RISE
INTO THE MIDDLE TO UPPER 70S.
THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL GENERALLY BE
EAST OF THE INTERSTATE 55 CORRIDOR AS THE GREATEST OVERALL
INSTABILITY AND SHEAR WILL BE LOCATED IN THIS REGION. SURFACE
BASED CAPE WILL RANGE FROM 1000-1500 J/KG...AND 0-3KM SHEAR WILL
BE ON THE ORDER OF 30-40 KNOTS. THIS STRONG SPEED SHEAR WILL BE
THANKS TO A 50 KNOT LOW LEVEL JET DEVELOPING OVER THE EASTERN HALF
OF THE FORECAST AREA THIS AFTERNOON. DIRECTIONAL SHEAR WILL BE
SOMEWHAT LIMITED...AS THE OVERALL FLOW REGIME IS UNIDIRECTIONAL
THROUGHOUT THE ATMOSPHERIC COLUMN. GIVEN THIS...EXPECT TO SEE
STRONG STRAIGHT LINE WINDS AND HAIL AS THE PRIMARY THREAT TODAY.
HAIL IS SUPPORTED BY SOME RATHER STEEP LAPSE RATES IN THE MID-
LEVELS. THERE COULD BE A ISOLATED TORNADO...WITH ANY ROTATION MOST
LIKELY ALONG THE APEX OF ANY BOW ECHO TYPE STORMS THAT FORM THIS
AFTERNOON AND EVENING. THE SEVERE THREAT WILL BEGIN TO DIMINISH
AROUND 00Z FOR THE NEW ORLEANS METRO...BUT WILL INCREASE FOR THE
MISSISSIPPI GULF COAST FROM 00Z THROUGH 06Z. THE SEVERE CONVECTION
SHOULD THEN CLEAR THE REGION AFTER 06Z...AS THE HIGHEST SHEAR
VALUES SHIFT TOWARD LOWER ALABAMA AND THE FLORIDA PANHANDLE.
LINGER SHOWERS AND CLOUDY SKIES WILL PERSIST THROUGH MUCH OF THE
OVERNIGHT HOURS IN THE WAKE OF THE CONVECTION AND PASSING COLD
FRONT. TEMPERATURES WILL ALSO COOL INTO THE 40S AND 50S BY
DAYBREAK TOMORROW...BUT THE MAIN HEART OF THE COLD POOL WILL MOVE
OVER THE AREA TOMORROW INTO TOMORROW NIGHT.
WITH STRONG COLD AIR ADVECTION AND INCREASED SUBSIDENCE IN PLACE
ON WEDNESDAY...MOSTLY SUNNY SKIES AND COLDER THAN NORMAL
TEMPERATURES CAN BE EXPECTED. THESE CLEAR AND COLD CONDITIONS WILL
PERSIST INTO WEDNESDAY NIGHT AND THURSDAY AS THE COLD POOL SLOWLY
TRANSITS OVER THE GULF SOUTH. 1000-500MB THICKNESSES WILL
GENERALLY RANGE FROM 5430 TO 5520 METERS ACROSS THE FORECAST AREA.
925MB TEMPERATURES WILL BE AROUND 0 DEGREES CELSIUS WHICH IS
SUPPORTIVE OF HIGHS ONLY RISING INTO THE LOWER TO MIDDLE 50S ON
WEDNESDAY. CLEAR SKIES...DRY CONDITIONS...AND LIGHTER WINDS AND
WEDNESDAY NIGHT WILL ALLOW LOWS WILL DROP TO NEAR FREEZING FOR
AREAS NORTH OF INTERSTATE 12. THE COLD POOL WILL BEGIN TO SHIFT TO
THE EAST ON THURSDAY...BUT HIGHS WILL REMAIN A GOOD 5 DEGREES
COOLER THAN AVERAGE.
.LONG TERM...
HEADING INTO FRIDAY...BOTH THE EURO AND THE GFS SHOW THE RIDGE
AXIS SHIFTING TO THE EAST OF THE REGION. THIS WILL ALLOW FOR
DEEP LAYER ONSHORE FLOW TO REDEVELOP OVER THE AREA. A WEAK SHORT
WAVE IMPULSE RIDING ALONG THE SOUTHERN STREAM JET WILL SLIDE
THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY. INCREASING CLOUD
COVER AND A CHANCE OF SHOWERS WILL BE POSSIBLE AS THIS FEATURE
MOVES THROUGH. HAVE KEPT IN SLIGHT CHANCE POPS FOR LATE THURSDAY
NIGHT...AND HAVE CHANCE POPS IN FOR FRIDAY. ANOTHER IMPULSE WILL
QUICKLY FOLLOW ON THE HEELS OF THIS INITIAL VORT LOBE FRIDAY NIGHT
AND SATURDAY. BOTH MODELS SHOW THIS ELONGATED AND HIGHLY SHEARED
REGION OF INCREASED VORTICITY AND OMEGA STRETCHING ACROSS THE
NORTHERN GULF OF MEXICO AND PARTS OF THE FORECAST AREA. RAIN
CHANCES WILL GENERALLY BE HIGHEST ALONG THE COAST...AND HAVE
LIKELY POPS FOR THIS REGION. ELSEWHERE...HAVE KEPT IN CHANCE POPS
FOR FRIDAY NIGHT AND SATURDAY. LOOKING AT MODEL SOUNDINGS FOR
SATURDAY...THERE SHOULD BE JUST ENOUGH INSTABILITY TO SPARK OFF
SOME ISOLATED THUNDERSTORM ACTIVITY...AND HAVE INTRODUCED THIS
INTO THE FORECAST.
SOME NORTHERN STREAM ENERGY WILL FINALLY ENTER INTO THE EQUATION
ON SUNDAY. THE GFS CONTINUES TO SHOW A WEAKER TROUGH THAN THE
EURO...AND HAVE DECIDED TO CONTINUE WITH A BLEND OF THE MODEL
SOLUTIONS FOR SUNDAY AND MONDAY. WITH THIS IN MIND...EXPECT TO SEE
A FRONTAL BOUNDARY MOVE INTO THE AREA ON SUNDAY. THE MAJORITY OF
THE PRECIPITATION WILL LIKELY BE POST-FRONTAL...BUT WITH SOUTHWEST
FLOW CONTINUING ALOFT...THERE SHOULD BE ENOUGH INSTABILITY ALOFT
TO SPARK OFF SOME ISOLATED THUNDERSTORMS. TEMPERATURES WILL BE
NOTICEABLY COOLER...WITH HIGHS CLOSER TO NORMAL IN THE LOWER 60S.
BOTH MODELS SHOW THE FRONT STALLING SOMEWHERE OVER THE NORTHERN
GULF...WITH THE GFS KEEPING THE FRONT CLOSER TO SHORE. IN ANY
EVENT...THERE WILL A PERIOD OF LOW POPS FOR SUNDAY NIGHT AND
MONDAY...AS SOME WEAK NEGATIVE VORTICITY ADVECTION IN THE WAKE OF
THE DEPARTING UPPER LEVEL TROUGH MOVES IN. EXPECT TO SEE CLOUDS
LINGER OVER THE AREA THROUGH THE PERIOD...BUT ONLY ISOLATED
SHOWERS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY. WEAK
ISENTROPIC FORCING ASSOCIATED WITH CONTINUED MID-LEVEL SOUTHWEST
FLOW OVER THIS COOLER LAYER AT THE SURFACE WILL BE MAIN CATALYST
FOR THE CONTINUED LOW CHANCE OF SHOWERS. HOWEVER...IF SUBSIDENCE
ALOFT IS STRONG ENOUGH...A MAINLY DRY FORECAST WILL BE POSSIBLE
FOR MONDAY. TEMPERATURES WILL BE LITTLE CHANGED FROM SUNDAY...WITH
OVERALL READINGS CLOSE TO SEASONAL NORMS.
&&
.AVIATION...
GENERALLY MVFR TO IFR/LIFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD. THE LOWEST CONDITIONS AWAY FROM THE HEAVIER SHRA/TSRA WILL
BE JUST INLAND FROM THE COAST AND TIDAL LAKES EARLY THIS MORNING
WITH VERY LOW STRATUS AND MODERATE TO BRIEFLY DENSE FOG. THE
INCREASING WIND DURING THE EARLY TO MID MORNING SHOULD CAUSE ANY FOG
TO MIX OUT AND THE CIGS TO RISE ABOVE THE LIFR CATEGORY. CIGS SHOULD
CONTINUE TO IMPROVE THIS AFTERNOON DURING THE WARM TEMPERATURES THEN
LOWER IFR TO LIFR CATEGORY CIGS ARE LIKELY AGAIN BEHIND THE COLD
FRONT TONIGHT BEFORE DRIER AIR WORKS IN AND RAISES THE CIGS BACK TO
VFR LEVELS WEDNESDAY MORNING. ISOLATED TO SCATTERED SHRA/TSRA WILL
BECOME SCATTERED TO NUMEROUS BY LATE MORNING OR AFTERNOON.
HAVE INCLUDED PREVAILING SHRA AFTER 14Z AND TSRA AFTER 19Z...AND
WILL LIKELY ADJUST THIS TIMING SOMEWHAT WITH THE 12Z TAFS TO ACCOUNT
FOR THE LATEST RADAR AND MODEL TRENDS. SQUALL LINE OF TSRA WILL MOVE
THROUGH AHEAD OF COLD FRONT THIS EVENING...WITH AN ACCOMPANYING WIND
SHIFT TO THE NORTHWEST AND STRONG GUSTS POSSIBLE. 22/TD
&&
.MARINE...
LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE CENTRAL GULF
COAST REGION LATER TODAY WITH THE ACCOMPANYING STRONG COLD FRONT
MOVING THROUGH THE FORECAST AREA THIS AFTERNOON AND TONIGHT. STRONG
SOUTHERLY WINDS ARE EXPECTED TO DEVELOP BY LATE THIS MORNING TO
AROUND MIDDAY...AND HAVE ISSUED A SMALL CRAFT ADVISORY /SCA/ FOR ALL
COASTAL WATERS THAT WILL CONTINUE THROUGH AFTER THE COLD FRONTAL
PASSAGE TONIGHT THROUGH MUCH OF WEDNESDAY NIGHT. SEAS ARE LIKELY TO
BUILD AS HIGH AS 7 FEET TODAY AND UP TO 9 TO 10 FEET OVER OFFSHORE
WATERS TONIGHT INTO WEDNESDAY MORNING. WINDS OVER THE SOUNDS AND
TIDAL LAKES SHOULD REMAIN BELOW SCA CRITERIA THROUGH THE
AFTERNOON...THEN RISE ABOVE CRITERIA THIS EVENING OVER THE SOUNDS
AND NEAR TO JUST AFTER FRONTAL PASSAGE JUST BEFORE MIDNIGHT ACROSS
TIDAL LAKES. HIGH PRESSURE BEHIND THE COLD FRONT WILL SETTLE OVER
THE CENTRAL GULF COAST BY LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING...AND WINDS AND SEAS WILL SUBSIDE. HIGH PRESSURE WILL THEN
MOVE EAST LATE THURSDAY THROUGH SATURDAY...THEN THE NEXT COLD FRONT
WILL APPROACH THE REGION BY LATE SATURDAY OR SATURDAY NIGHT. 22/TD
&&
.DECISION SUPPORT...
DSS CODE...YELLOW
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 75 44 55 32 / 80 80 10 10
BTR 77 45 56 33 / 80 80 10 0
ASD 77 51 56 33 / 80 80 10 0
MSY 77 51 55 40 / 80 80 10 0
GPT 74 53 57 36 / 80 80 10 0
PQL 75 54 61 32 / 80 80 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO MIDNIGHT THURSDAY FOR
THE FOLLOWING ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
FROM 20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER TO PORT FOURCHON OUT 20 NM.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 9 AM WEDNESDAY FOR THE
FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...AND
MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY FROM 11 PM TUESDAY TO 9 AM WEDNESDAY FOR
THE FOLLOWING ZONES: LAKE BORGNE...AND LAKE PONTCHARTRAIN
AND LAKE MAUREPAS.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 11 PM TUESDAY TO 9 AM WEDNESDAY FOR
THE FOLLOWING ZONES: LAKE BORGNE...AND LAKE PONTCHARTRAIN
AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 9 AM WEDNESDAY FOR THE
FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...AND
MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO MIDNIGHT THURSDAY FOR
THE FOLLOWING ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
FROM 20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER TO PORT FOURCHON OUT 20 NM.
&&
32Hazardous weather outlook, Dec 23, 8:26 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
826 AM CST TUE DEC 23 2014
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-240230-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
826 AM CST TUE DEC 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
A FEW STRONG TO SEVERE STORMS COULD DEVELOP EARLY THIS MORNING
WITH THE MAIN THREATS BEING HAIL UP TO QUARTER SIZE AND STRONG
WINDS UP TO 50 MPH. DURING THE LATE MORNING AND AFTERNOON...THERE
WILL BE AN INCREASING THREAT OF SEVERE THUNDERSTORMS. MORE
ORGANIZED STRONG TO SEVERE STORMS AND A POSSIBLE SQUALL LINE CAN
THEN BE EXPECTED IN THE LATE AFTERNOON AND EVENING HOURS. THIS
TIME PERIOD COULD SEE DAMAGING WIND GUSTS UP TO 65 MPH...ISOLATED
TORNADOES AND SOME LARGE HAIL. THE THREAT OF SEVERE WEATHER WILL
END FROM WEST TO EAST AS A COLD FRONT PASSES THROUGH THE AREA
AROUND MIDNIGHT.
IN ADDITION TO SEVERE WEATHER...SOME STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. HIGH RAINFALL RATES COULD LEAD
TO PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS...INCLUDING ROADWAYS.
A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT
ACROSS THE COASTAL WATERS...AND A SMALL CRAFT ADVISORY WILL ALSO
BE IN EFFECT FOR THE TIDAL LAKES AND SOUNDS TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT FOR MOST OF THE
MARINE AREA WEDNESDAY INTO WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
REMEMBER TO MONITOR NOAA WEATHER RADIO OR A TRUSTED MEDIA SOURCE
FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS. AND PLEASE
RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO LOCAL
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE. WE CAN BE
REACHED AT 5 0 4 5 2 2 7 3 3 0.
In the hours before
Special weather statement, Dec 23, 5:11 AM CST, 3 hours 55 minutes before
LAZ046>050-231200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
511 AM CST TUE DEC 23 2014
...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ASCENSION PARISH...
WEST BATON ROUGE PARISH...EAST BATON ROUGE PARISH...LIVINGSTON
PARISH...IBERVILLE PARISH...
AT 509 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF CATAHOULA...OR ABOUT 8
MILES WEST OF BAYOU SORREL...MOVING NORTHEAST AT 50 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU
SORREL...PLAQUEMINE...GARDERE...OAK HILLS PLACE...BATON ROUGE...
WESTMINSTER...DENHAM SPRINGS...WATSON AND WALKER
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND SUB
SEVERE HAIL UP TO NICKEL SIZE. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3062 9091 3042 9074 3009 9138 3010 9139
3010 9146 3010 9147 3020 9148
TIME...MOT...LOC 1111Z 234DEG 42KT 3014 9143Special weather statement, Dec 23, 7:02 AM CST, 2 hours 4 minutes before
MSZ069-231330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
702 AM CST TUE DEC 23 2014
...STRONG THUNDERSTORM MOVING NORTH AFFECTING AMITE COUNTY...
AT 701 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LIBERTY...OR ABOUT 4 MILES
NORTHEAST OF GLOSTER...MOVING NORTH AT 45 MPH.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND SUB
SEVERE HAIL UP TO NICKEL SIZE. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3135 9078 3127 9082 3111 9090 3116 9106
3124 9107 3135 9103 3135 9101 3134 9100
3136 9098 3136 9084
TIME...MOT...LOC 1302Z 200DEG 41KT 3123 9096
TDSpecial weather statement, Dec 23, 8:31 AM CST, 35 minutes before
LAZ036-037-046>048-050-231530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
831 AM CST TUE DEC 23 2014
...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WEST BATON ROUGE
PARISH...ST. HELENA PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE
PARISH...LIVINGSTON PARISH...IBERVILLE PARISH...
AT 828 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF PLAQUEMINE...OR ABOUT 4
MILES NORTHWEST OF BAYOU SORREL...MOVING NORTHEAST AT 45 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PLAQUEMINE...ADDIS...BRUSLY...GARDERE...PORT ALLEN...OAK HILLS
PLACE...WESTMINSTER...BATON ROUGE...BATON ROUGE AIRPORT...BAKER...
DENHAM SPRINGS...ZACHARY...WALKER...GREENWELL SPRING...WATSON...
SLAUGHTER AND PRIDE
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3023 9149 3086 9114 3062 9069 3006 9131
3016 9147 3020 9149
TIME...MOT...LOC 1431Z 219DEG 38KT 3022 9136Special weather statement, Dec 23, 8:35 AM CST, 31 minutes before
LAZ069-231500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
835 AM CST TUE DEC 23 2014
...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING LOWER
PLAQUEMINES PARISH...
AT 833 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 18 MILES SOUTH OF PORT SULPHUR...OR
ABOUT 11 MILES SOUTHWEST OF BURAS...MOVING NORTHEAST AT 50 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BURAS AND EMPIRE
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 2924 8960 2929 8968 2930 8974 2949 8959
2946 8951 2943 8952 2940 8951 2941 8946
2940 8945 2939 8936 2922 8953
TIME...MOT...LOC 1436Z 213DEG 44KT 2927 8962Event by event
2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, East Baton Rouge
- When
- December 23, 9:06 AM CST
- Where
- East Baton Rouge County, Baton Rouge
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.470, -91.170
Local broadcast media relayed a public report of golf ball size hail in the city of Baton Rouge.
Hail, East Baton Rouge
- When
- December 23, 9:06 AM CST
- Where
- East Baton Rouge County, Baton Rouge
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.470, -91.170
A report of quarter size hail was received through social media from the Mid-City portion of Baton Rouge.
Thunderstorm Wind, Pointe Coupee
- When
- December 23, 10:43 AM CST
- Where
- Pointe Coupee County, Oscar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.600, -91.450
Power lines were reported blown down by thunderstorm winds near the community of Oscar.
Tornado, Tangipahoa
- When
- December 23, 1:19 PM CST to 1:28 PM CST
- Where
- Tangipahoa County, 1.34 mi ENE of Amite to 3.35 mi NW of Holton
- Rating
- EF2
- Path length
- 4.62 mi
- Path width
- 150 yd
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.729, -90.480
The survey team found mostly EF1 tornado damage and found a few locations with low end EF2 damage. Damage began south of Louisiana Highway 16 near Highway 1054. Near this location, numerous trees were laid down or snapped off with some oriented to the northwest and some to the southeast. A few homes also sustained significant roof damage. On Leander Lane, 3 or 4 homes had varying roof damage with one well built home with more than half its roof pulled off and a wall collapsed in. An unanchored 12x24 shed was slid off its foundation and another outbuilding was destroyed. Two travel trailers were moved 50 yards and destroyed. Farther northeast on Eastwood Road, pine trees were snapped. Trees were also snapped near Katherine Holton Road and Chappepeela Ridge Road, along with a well built home having part of its second story roof pulled off and a wall collapsed. The tornado track ended shortly after this location near Rolling Pine Road.
Thunderstorm Wind, Washington
- When
- December 23, 1:59 PM CST
- Where
- Washington County, 9 mi N of Franklinton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.980, -90.150
A citizen reported several trees were uprooted to the north of Franklinton.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, December 23, 20145 deaths · 50 injured · $27 million · EF3 · 33 events
- Marine Strong Wind in Lake Superior, December 23, 20142 deaths · 1 event
- Flash Flooding and Damaging Winds in Florida, December 23 to 24, 2014$113,000 · 50 kt wind · 16 events
- Flash Flood and Heavy Rain in Georgia, December 23 to 24, 2014$35,000 · 13 events
- Hail and Lightning Strike in Texas, December 23, 2014$50,000 · 1 in hail · 2 events
- Winter Weather in Colorado, December 23, 20144 injured · 2 events
- Tornado and Flash Flooding in Georgia, December 23 to 24, 20141 injured · $20,000 · EF0 · 8 events
- Hail and Damaging Wind in Louisiana, December 23, 2014$33,000 · 4.25 in hail · 5 events
- Hail and Damaging Winds in Alabama, December 23, 2014$17,000 · 1 in hail · 6 events
- Dense Fog in Maryland, December 23 to 24, 201414 events
- Hail and Damaging Wind in Louisiana, December 23, 2014$1,000 · 2.5 in hail · 10 events
- Flash Flood and Flood in Alabama, December 23, 201450 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549154, 549155, 549158, 549156, 549162.